Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Not Sure Why I Am So Tired
Sep 14, 2008

Hey Doc,

Thanks again for all that you do. I have a question for you.

I have been on Atripla now for a month. I went thru very minimal side effects in the start and one month in I seem to have past the few that I had such as a slight rash and the dizzy drunk feeling an hour or so after I take it and I never really experienced those crazy dreams but I used to feel very out of it when I first woke up in the morning but that has past. Right now I am feeling tired in the middle of the day where I must take a nap but when I do so I sleep very very hard and when I wake I dont feel rested at all and I can say that after being positive for 10 years this has never been an issue for me prior to the past month. I can directly say that this was never an issue prior to the medication.

When I started medication my CD4 had dropped all the way down to 23 and I have been told that as your immune system wakes up your body goes thru a lot and that I can expect this or that but I have not been able to find much research on this and having such a low cd4 count I would imagine that my immune system is in deed waking up and probably fighting so hard that its making me exhausted but thats only a theory that I have read nothing to support. Im not even sure what the waking up means.

Also I have read that when you take Atripla right before bed as I have been doing thus far that you are not really allowing it to break down as you are in a state of rest and it starts to really break down the next day when you awake but Im not sure how true that is and I wanted to know if there was any truth to that before I started experimenting with various times in taking the medication.

I know I am rambling so I will sum up my 2 questions here.

1. When you start with an extra low cd4 count is there a such thing as your immune system waking up and can that make your body exhausted?

2. Does taking Atripla in the morning or a few hours before bed do anything in the way of allowing your system to break it down or absorb it so that your next day is better or does the body break it down the same sleeping or awake?

Thanks Much

Response from Dr. Henry

The rate of breakdown (metabolism) for Atripla (mostly interested in the efavirenz) doesn't change much whether taking in AM or PM unless the food intake differs (highly levels when taking close to a fatty meal). Efavirenz can cause fatigue as can advanced HIV/AIDS so sorting that out can be a challenge (your HIV specialist is best person to evaluate that). Consideration of a change in treatment is worthwhile if there is persistent fatigue possibly related to efavirenz. Most patients experience an increase in CD4 count after 4-8 weeks on Atripla though perhaps 10-15% of patients don't see that (true for many regimens). If you are achieving good viral suppression then you may have a small thymus, genetic blocks to CD4 recovery, or other factors not directed related to effect of antiretroviral therapy than can retard CD4 recovery. That is a frustrating situation. Treatments aimed at boosting the CD4 count specifically are under study (such as GCSF or interleukin-2). KH



Previous
Itching boils all over skin
Next
Atripla Rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement